5htp

Discussion in 'Mental Health Disorders' started by Fitzy, Nov 16, 2010.

Thread Status:
Not open for further replies.
  1. Fitzy

    Fitzy Well-Known Member

    Hi
    Does anyone have a view/advice about using 5htp to combat depression?
     
  2. Tonks

    Tonks Active Member

    All I know is that it is an chemical precursor to the synthesis of serotonin. Since most depression is thought to be caused by a lack of serotonin, I could see how it could be effective. If it can actually have more serotonin synthesized by the body, it could work in the same way that an SSRI does (SSRI just prevents serotonin from getting reabsorbed by the body, keeps it available, doesn't make more).

    Now, does it actually work? I'd suggest using google scholar and trying to find some medical studies done on it and its use with depression. Evidence based usage is the best there is. Proof that it is more effective than a placebo. If you are already on an SSRI, be careful of serotonin toxicity. Seems the chances are slim, but possible.

    I personally take siberian ginseng Eleutherococcus senticosus daily for 8 weeks, take a week long break, and start taking it again. Does it help? I think so. It helps give me a slight boost of energy, and because I feel so fatigued all the time because of my depression, it is that additional kick I need to get through the day. Could be purely a placebo effect though ;)
     
  3. Fitzy

    Fitzy Well-Known Member

    Thanks for this - I will check out google scholar
     
  4. aoeu

    aoeu Well-Known Member

    It may help and probably won't hurt to try. http://en.wikipedia.org/wiki/5htp
     
  5. flowers

    flowers Senior Member

    I take 5-HTP but I had a naturopath who muscle tested to find I was low in seritonin. And Gaba and other stuff as well. I think its a good idea, if possible to figure out what the brain needs. I know that not all people have access to someone who can ascess this. Sometimes 2,000 iu of a good quality vitamin D3 is very good for treating depression. Different things work well for different people. Good luck !!! And by the way, nothing is working for me at this time. I think that the anti anxiety medication I am taking causes depression to be worse. That is one of the usual side effects of most of them, as far as I have heard.
     
  6. Fitzy

    Fitzy Well-Known Member

    Thanks for the responses.
    I'm probably going to give it a miss as one of the side effects is raised blood pressure and mine is already sky high!
     
  7. flowers

    flowers Senior Member

    Glad you saw that. Good researching !!
     
Thread Status:
Not open for further replies.